Montana, 2021Damaging Wind in Montana, August 16, 2021
August 16, 2021 · NWS TFX · 1 event in 1 county or zone
Thunderstorms developed across Southwestern Montana in a warm, dry air mass ahead of an approaching cold front. These showers and thunderstorms produced widespread gusty outflow winds, including one that caused a 63 mph wind gust in Beaverhead County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across Southwestern Montana in a warm, dry air mass ahead of an approaching cold front. These showers and thunderstorms produced widespread gusty outflow winds, including one that caused a 63 mph wind gust in Beaverhead County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 16, 2:00 PM MST, 14 minutes earlier.
Area forecast discussion, Aug 16, 2:00 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
300 PM MDT Mon Aug 16 2021
.SYNOPSIS...
Hot, dry, and windy conditions today will give away to falling
temperatures and widespread rain, even some high elevation snow,
for the days on Tuesday and Wednesday. A strong cold front will
drop south across the region tonight and through the day on
Tuesday, which will help to usher in the cooler temperatures and
widespread precipitation for the Northern Rockies.
&&
.DISCUSSION...
Tonight through Wednesday...primary forecast concern throughout the
period will be a potent summer storm; which will usher in
significantly cooler temperatures, brisk northerly winds, widespread
precipitation, and overall conditions more similar to that of the
fall season.
Hot and windy conditions are occurring ahead of a strong cold front
that will cross the region late tonight and through the day on
Tuesday. Temperatures across the CWA have ranged from the mid-80s
across western areas to the near 100 degrees across eastern areas,
with very low relative humidity values in the upper single digits to
teens at most locations. Mixing has been very efficient today, which
has resulted in strong westerly surface winds and gusts across the
region, especially over the plains of Central and North Central
Montana where wind gusts of 40 to near 50 mph have been observed.
Isolated to scattered showers and thunderstorms have developed along
and southeast of a Helena to Lewistown line early this afternoon,
with continued development and persistence of these showers and
thunderstorms expected into the evening hours over the same general
area. Given the very dry low and mid-levels across the Northern
Rockies, gusty and erratic outflow winds are of concern beneath any
shower or thunderstorm through this evening.
The aforementioned strong cold front will begin to dive south from
Alberta and into North Central Montana late this evening, Central
Montana by the mid-morning hours on Tuesday, and Southwest Montana
through the afternoon and evening hours on Tuesday. This cold front
will provide a wind shift to the northwest and north, along with a
prolonged period of wind speeds ranging from 15 to 30 mph through
Wednesday morning/afternoon. Ahead of the cold front across
Southwest Montana, strong south-to-southwest winds are expected
during the day on Tuesday, especially within the north-south
orientated valleys where winds will be funneled by the orientation
of the terrain. In wake of the cold front, significantly cooler
temperatures and widespread precipitation are expected across the
region, with high temperatures on Wednesday struggling to rise into
the 50s to low 60s (northwestern portions of North Central Montana
will only see highs in the upper 50s and low 60s on Tuesday as
well). Numerous locations on Wednesday could set record low maximum
temperatures given the current forecast highs, especially across
Central and North Central Montana where significant cloud cover will
inhibit warming. As was mentioned earlier, widespread precipitation
in the form of showers, thunderstorms, and even high elevation snow
is expected to accompany the cold front and upper level disturbance
throughout the period. At this time it appears the heaviest
precipitation amounts, which could exceed 1.5", will be focused
across Central Montana and in the north and east upslope favored
areas. This precipitation event will occur over a prolonged (36-
48hr) period, with generally light to at times moderate intensity,
thus hydrological concerns are currently low outside of some
localized impacts to recent burn areas is extremely complex terrain.
The period of highest precipitation amounts/intensity is generally
expected from Tuesday evening through Wednesday morning, with
precipitation ending from north to south Wednesday afternoon and
evening. - Moldan
Thursday through next Monday...Behind this front, the rest of the week
looks to remain on the cooler side, as a persistent long-wave
upper level trough lingers over the area. An embedded wave in this
pattern looks to move through on Friday or Saturday, which would
possibly bring another round of rainfall to parts of the area.
Ludwig
&&
.AVIATION...
1129 AM Mon Aug 16 2021 (16/18Z TAF period)
Mix of VFR/MVFR VSBYS expected this aftn as FU and HZ persist across
much of the region. Gusty WSWrly sfc winds are likely to prevail
across the northern half of the region. For the southern half, sct
TSRA/iso dry TSRA may develop late this aftn into the early evening
hours...primarily impacting KBZN/KEKS/KWYS. Confidence of
development and coverage is currently high enough to at least
include VCTS for those TAFs. Convection diminishes tonight, ahead of
a strong storm system that is prog to arrive Tuesday. RA is likely
to dvlp by late in the 18z TAF period for portions of the
region...with deteriorating flight rules for many areas expected
nearly areawide by late Tues aftn.
&&
.FIRE WEATHER...
Critically dry and windy conditions are occurring across the
region today ahead of a strong cold front, which will cross the
region tonight and through the day on Tuesday. Isolated to
scattered showers and thunderstorms have developed this afternoon
across Southwest and into portions of Central Montana, with these
showers and storms expected to persist into the evening hours
tonight before dissipating. These showers and storms may be on the
dry side, producing little rainfall and gusty/erratic outflow
winds. The aforementioned cold front will then push south across
the area tonight and through the day on Tuesday, brining a wind
shift to the north followed by much cooler temperatures and
widespread rain. - Moldan/Ludwig
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 55 69 45 55 / 20 90 100 90
CTB 51 56 43 55 / 30 90 100 70
HLN 61 77 49 58 / 20 90 100 100
BZN 55 87 49 62 / 60 60 90 90
WYS 46 82 46 63 / 30 30 80 80
DLN 54 84 45 60 / 30 70 90 90
HVR 58 76 47 58 / 10 80 100 80
LWT 59 81 47 55 / 30 70 80 90
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight MDT tonight Central and Eastern
Lewis and Clark National Forest Areas...Chouteau and Fergus
Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Helena and Townsend Ranger Districts of the
Helena National Forest...Hill and Blaine Counties...Lewis and
Clark National Forest Rocky Mountain District-Rocky Mountain
Front.
Red Flag Warning until midnight MDT Tuesday night Gallatin National
Forest.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Aug 16, 1:53 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
253 PM MDT Mon Aug 16 2021
MTZ053-054-162115-
Broadwater MT-Meagher MT-
253 PM MDT Mon Aug 16 2021
...A thunderstorm will impact portions of east central Broadwater
and south central Meagher Counties through 315 PM MDT...
At 252 PM MDT, Doppler radar was tracking a thunderstorm 15 miles
northeast of Townsend, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph. A few lightning strikes are also
possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
The southern portion of the Woods Creek Fire...White Sulphur Springs.
This includes the following highways...
Highway 12 between mile markers 11 and 49.
Highway 89 between mile markers 1 and 5, and between mile markers 54
and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4631 11129 4648 11138 4665 11081 4640 11069
TIME...MOT...LOC 2052Z 251DEG 31KT 4642 11123
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SCSpecial weather statement, Aug 16, 2:00 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT Mon Aug 16 2021
MTZ008-015-055-162130-
Madison MT-Beaverhead MT-Gallatin MT-
300 PM MDT Mon Aug 16 2021
...Isolated strong thunderstorms will impact portions of southern
Madison, central Beaverhead and central Gallatin Counties through
330 PM MDT...
At 256 PM MDT, Doppler radar was tracking a series of strong
thunderstorms, moving east at 35 mph from central Beaverhead County
across southern Madison County and through central Gallatin County.
HAZARD...Winds in excess of 40 mph and pea size hail. Isolated
lightning strikes are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cameron and Big Sky.
This includes the following highways...
Highway 191 between mile markers 31 and 62.
Highway 287 between mile markers 14 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Some of these storms may intensify, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4505 11273 4550 11092 4536 11092 4535 11104
4508 11104 4511 11110 4505 11115 4501 11110
4493 11110 4476 11257
TIME...MOT...LOC 2056Z 251DEG 30KT 4513 11185
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCSpecial weather statement, Aug 16, 2:02 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
302 PM MDT Mon Aug 16 2021
MTZ051-162130-
Fergus MT-
302 PM MDT Mon Aug 16 2021
...Isolated strong thunderstorms will impact portions of
southeastern Fergus County through 330 PM MDT...
At 301 PM MDT, Doppler radar was tracking isolated strong
thunderstorms moving east at 35 mph across southeastern Fergus
County.
HAZARD...Winds in excess of 40 mph and pea size hail. Isolated
lightning strikes are also possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Grass Range and Forestgrove.
This includes the following highways...
Highway 200 between mile markers 112 and 113, and between mile
markers 116 and 123.
Highway 191 between mile markers 27 and 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 4676 10863 4675 10868 4675 10909 4697 10918
4709 10862 4708 10860
TIME...MOT...LOC 2101Z 257DEG 28KT 4692 10892
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SCThunderstorm Wind, Beaverhead
- When
- August 16, 2:14 PM MST
- Where
- Beaverhead County, 6.36 mi ESE of Jackson
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 45.320, -113.310
DOT sensor 6 miles southeast of Jackson, MT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 16 to 17, 20211 death · $13 million · 61 events
- Damaging Winds and High Wind in Montana, August 16, 20211 death · 56 kt wind · 6 events
- Flash Flooding in North Carolina, August 16, 2021$6.0 million · 2 events
- Flash Flooding and Flooding in Arizona, August 16 to 17, 2021$891,000 · 56 kt wind · 17 events
- Tornadoes and Flash Flood in North Carolina, August 16 to 18, 20211 injured · $151,000 · EF0 · 17 events
- Flash Flooding and Dust Storm in Arizona, August 16 to 17, 2021$41,000 · 66 kt wind · 34 events
- Flash Flood and Lightning Strikes in Texas, August 16, 2021$51,000 · 3 events
- Tropical Storm in Georgia, August 16, 2021$33,000 · 11 events
- Tropical Storm and Flash Flood in Alabama, August 16 to 17, 2021$23,000 · 6 events
- High Surf in Hawaii, August 16 to 19, 202120 events
- Flash Flooding and Flood in Virginia, August 16, 202110 events
- Marine Tropical Storm in Gulf of Mexico, August 16, 20218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970578.